Texas, 2014

Hail in Texas, April 13, 2014

April 13, 2014 · NWS SJT · 11 events in 4 counties and zones

Isolated supercell thunderstorms developed along a dryline during the late afternoon and early evening, across the Big Country and Heartland. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated supercell thunderstorms developed along a dryline during the late afternoon and early evening, across the Big Country and Heartland. The main hazard with these storms was hail up to 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 13, 12:08 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 13, 12:08 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT Sun Apr 13 2014

.UPDATE...
Cumulus have rapidly developed along a dryline entering our
northern and northwestern counties early this afternoon.
Instability and vertical shear profiles are favorable for
severe storms. Have recently updated the forecast to increase
PoPs and include a mention of possible severe storms this
afternoon. Continuing with Wind Advisory until 5 PM for all
of the Big Country (along and north of Interstate 20), along
with Coke and Sterling Counties.

Further updates will be issued as needed this afternoon.

&&

.PREV DISCUSSION... /ISSUED 1253 PM CDT Sun Apr 13 2014/

AVIATION...
/18Z TAFS/

Rapidly developing cumulus along the dryline just west of our
CWA puts the possibility of thunderstorms, some possibly severe,
into play for a larger part of our forecast area. Did not include
TSRA initially in the TAFs, but will monitor and amend as needed.
Increasing south-southwest winds will become west-southwest behind
the dryline at KABI and KSJT. By late afternoon the dryline should
be between Coleman and Brownwood, extending south-southwest to
near or just east of Sonora. Winds will diminish this evening and
have a possibility of isolated to scattered thunderstorms at KBBD
and KSJT. Strong cold front will push south across West Central
Texas later tonight, with frontal passage at the TAF sites mostly
between 06Z and 12Z. Strong, gusty north winds are expected during
the day on Monday with scattered to broken morning coverage of
clouds with bases/ceilings between 4000 ft and 5000 ft.

PREV DISCUSSION... /ISSUED 1110 AM CDT Sun Apr 13 2014/

UPDATE...

We are issuing a Wind Advisory shortly, for all of the Big Country
(counties along and north of Interstate 20), along with Coke and
Sterling Counties to the south. The Advisory will be in effect
from Noon to 5 PM today. We are also updating the PoPs to account
for ongoing precipitation across our east and southeast counties.
The updated products will be issued shortly.

PREV DISCUSSION... /ISSUED 630 AM CDT SUN APR 13 2014/

AVIATION...
/12Z TAFS/

The northern terminals will remain VFR through the next 24 hours.
The southern terminals will remain MVFR through most of the morning
before lifting to VFR. A dryline will move through the area today
shifting winds to the west southwest and gusting 20 to 30 knots as
it passes the terminals. There is a slight chance of thunderstorms
developing along the dryline during the afternoon, however, will not
include their mention at this time due to their isolated nature. A
strong cold front will move south through West Central Texas after
midnight, shifting winds to the north between 07Z and 09Z at the
northern terminals with north winds gusting to around 25 knots.

PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 13 2014/

SHORT TERM...
(Today and Tonight)

An upper shortwave trough now over New Mexico will move east across
northern Texas today. As the upper level system moves through the
area a dryline will be pushed west to east across the forecast area
with strong dry southwest winds in its wake. Showers and
thunderstorms are expected to develop along the dryline today with a
slight risk of strong to severe storms over our southeastern
counties this afternoon. Damaging winds and large hail are the
primary threats associated with any storm that becomes severe.

A strong cold front will move south through the area overnight
bringing much colder air to the forecast area. Expecting another
warm day today with afternoon highs in the upper 80s to around 90.
Post-frontal morning lows tomorrow will be mostly in the 40s with a
few lower 50s along the Interstate 10 corridor.

LONG TERM...
(Monday through next Weekend)

Frost or even a light freeze possible Tuesday morning...

Upper level trough axis slides across the Plains during the day on
Monday, allowing a strong cold front to push through West Central
Texas. Models bring the surface high pressure into the area just in
time Monday Night and Tuesday morning to create near perfect
radiational cooling conditions across the area. The MET guidance
numbers plunge Tuesday Morning lows into the lower 20s across much
of the area, while the GFS keeps readings as much as 10 degrees
warmer. MET numbers have been cool all winter long, and in past
years they often seem to struggle late in the season as well. At
this point, will undercut the MAV guidance a degree or two but not
take readings into the 20s at this point. However, this will need to
be closely monitored, with the possibility of Frost and or Freeze
products needing to be issued.

Passage of another Upper level trough allows a second cold front to
push into the area on Thursday, although nowhere near as cold as the
Tuesday front will be. It will bring a much drier air mass into the
area, which will be problematic for the next potent system both the
GFS and the ECMWF show moving into the area for the weekend.

Models show the potent Upper Level low moving across the Southwest
US late in the week, approaching Texas for Saturday. Both models are
able to bring enough low level moisture back into the area for
widespread showers and storms. Considering the ongoing drought and
the fact that we are talking about Day 6 in the forecast, will
introduce slight chance rain chances to the forecast, but keep it
low at this point.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 88  40  56  32  64 /  30  10  10   0   0
San Angelo 	 88  48  59  31  64 /  20  10  10   0   0
Junction 	 86  57  61  31  65 /  70  10  10   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 7 PM CDT this evening FOR THE FOLLOWING
ZONES: Callahan...Coke...Coleman...Concho...Crockett...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Schleicher...
Shackelford...Sterling...Taylor...Throckmorton...Tom Green.

WIND ADVISORY until 5 PM CDT this afternoon FOR THE FOLLOWING
ZONES: Callahan...Coke...Fisher...Haskell...Jones...Nolan...
Shackelford...Sterling...Taylor...Throckmorton.

&&
Hazardous weather outlook, Apr 13, 11:50 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1250 PM CDT SUN APR 13 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141800-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1250 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY MAINLY EAST
OF A LINE FROM ROTAN TO SWEETWATER TO STERLING CITY. THE MAIN
SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING WINDS. CAN'T RULE
OUT AN ISOLATED TORNADO.

A RED FLAG WARNING IS IN EFFECT FOR CRITICAL FIRE WEATHER
CONDITIONS FROM NOON TO 7 PM TODAY...ACROSS THE AREA ALONG AND
WEST OF A LINE FROM THROCKMORTON TO COLEMAN TO EDEN TO OZONA.

STRONG SOUTHWEST TO WEST WINDS OF 25 MPH WITH GUSTS TO NEAR 40 MPH
ARE POSSIBLE FROM 12 PM...NOON TO 5 PM THIS AFTERNOON...ALONG AND
NORTH OF A LINE FROM STERLING CITY TO SAN ANGELO TO BROWNWOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 13, 8:11 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
911 AM CDT SUN APR 13 2014

TXZ066-128-139-140-131500-
RUNNELS TX-COLEMAN TX-CALLAHAN TX-BROWN TX-
911 AM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT FOR
RUNNELS...COLEMAN...CALLAHAN AND BROWN COUNTIES...

AT 905 AM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM LAKE
IVIE TO LAKE BROWNWOOD AND WEST TO VALERA...OR ABOUT 10 MILES
NORTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNWOOD BY 915 AM CDT
  LAKE BROWNWOOD STATE PARK...BYRDS AND EARLY BY 920 AM CDT
  OWENS BY 925 AM CDT
  MAY BY 935 AM CDT
  BLANKET BY 940 AM CDT

BE PREPARED FOR FREQUENT LIGHTNING...GUSTY WINDS TO NEAR 45
MPH...AND PEA SIZE HAIL.

LAT...LON 3144 9938 3145 9940 3146 9941 3147 9945
      3145 9945 3145 9943 3145 9945 3167 9984
      3224 9912 3209 9911 3208 9893 3180 9873
TIME...MOT...LOC 1408Z 242DEG 30KT 3180 9911
Special weather statement, Apr 13, 9:00 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1000 AM CDT SUN APR 13 2014

TXZ139-140-131545-
COLEMAN TX-BROWN TX-
1000 AM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 AM CDT FOR
COLEMAN AND BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND SMALL HAIL

AT 952 AM CDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED BETWEEN
CROSS PLAINS...SANTA ANNA AND BROWNWOOD...MOVING NORTHEAST AT
40 MPH.

CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THESE STRONG THUNDERSTORMS WILL LIKELY IMPACT LAKE BROWNWOOD...THE
CITY OF BROWNWOOD...OWENS AND MUCH OF NORTHERN BROWN COUNTY THROUGH
1045 AM CDT.

LAT...LON 3162 9925 3202 9924 3209 9907 3208 9893
      3206 9890 3179 9873
TIME...MOT...LOC 1456Z 240DEG 44KT 3192 9900
Special weather statement, Apr 13, 12:43 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
143 PM CDT SUN APR 13 2014

TXZ054-131900-
NOLAN TX-
143 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR NOLAN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND SMALL HAIL

AT 142 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
HYLTON...OR ABOUT 5 MILES NORTH OF BLACKWELL...MOVING EAST NORTHEAST
AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME LEAVES STRIPPED OFF TREES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  NOLAN BY 145 PM CDT
  HYLTON BY 150 PM CDT

LAT...LON 3212 10015 3208 10041 3217 10048 3235 10015
TIME...MOT...LOC 1842Z 258DEG 40KT 3215 10028

JOHNSON
Special weather statement, Apr 13, 1:00 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT SUN APR 13 2014

TXZ054-127-131930-
NOLAN TX-TAYLOR TX-
200 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 159 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SHEP...OR ABOUT 11 MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST
AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMP BUTMAN BY 205 PM CDT
  CORONADOS CAMP BY 215 PM CDT
  LAKE ABILENE BY 220 PM CDT
  VIEW BY 225 PM CDT

LAT...LON 3246 9989 3215 9987 3211 10026 3226 10026
TIME...MOT...LOC 1901Z 244DEG 40KT 3221 10015

JOHNSON

The radar

The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Taylor

When
April 13, 1:26 PM CST to 1:31 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter reported one inch hail at the intersection of Rebecca Lane and Kala Drive in Abilene.

Hail, Taylor

When
April 13, 1:35 PM CST to 1:40 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.280, -99.830

A trained spotter reported numerous nickel size hail and tree limbs down.

Hail, Taylor

When
April 13, 1:48 PM CST to 1:53 PM CST
Where
Taylor County, 3.58 mi NE of Tuscola
Measured
1.5 in hail
Reported by
Public
Coordinates
32.250, -99.750

Hail, Callahan

When
April 13, 2:15 PM CST to 2:20 PM CST
Where
Callahan County, 2.15 mi SSW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -99.540

The public reported numerous nickel and quarter size hail nearly covering the ground.

Hail, Callahan

When
April 13, 2:25 PM CST to 2:30 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.220, -99.400

A trained spotter reported nickel size hail 12 miles south of Baird.

Hail, Callahan

When
April 13, 2:31 PM CST to 2:36 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.220, -99.400

Hail, Callahan

When
April 13, 3:10 PM CST to 3:14 PM CST
Where
Callahan County, 0.69 mi S of Atwell
Measured
1.5 in hail
Reported by
Public
Coordinates
32.260, -99.130

Hail, Callahan

When
April 13, 3:29 PM CST to 3:34 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.220, -99.400

Hail, Coleman

When
April 13, 3:37 PM CST to 3:42 PM CST
Where
Coleman County, 1.76 mi W of Valera
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.750, -99.600

A National Weather Service employee reported quarter size hail 3 miles west of Valera.

Hail, Coleman

When
April 13, 4:15 PM CST to 4:20 PM CST
Where
Coleman County, 2.83 mi NNW of Trickham
Measured
1 in hail
Reported by
Public
Coordinates
31.620, -99.240

Hail, Brown

When
April 13, 4:18 PM CST to 4:22 PM CST
Where
Brown County, Brookesmith
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.550, -99.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514873, 514876, 514874, 514878, 514879, 514880, 514881, 514884, 514885, 514886, 514887.